Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am Heart J. 1996 Jan;131(1):66-72.

Efficacy and risks of medical therapy for supraventricular tachycardia in neonates and infants.

Author information

  • 1Department of Cardiology Children's Hospital, Boston, Mass., USA.

Abstract

To assess the efficacy and safety of current pharmacologic therapy for supraventricular tachycardia (SVT) in infants, we reviewed 112 infants treated between July 1985 and March 1993. The SVT mechanism was determined by esophageal electrophysiologic study and involved an accessory pathway in 86, atrioventricular (AV) node reentry in 10, atrial muscle reentry in 11, and an ectopic atrial tachycardia in 5 patients. Of six infants not treated, none had clinical recurrences of SVT. Of the 106 patients treated, 70% remained free of tachycardia while receiving digoxin, propranolol, or both. Class I antiarrhythmic agents were necessary for 13 patients, and class III agents were required for another 13 infants. Verapamil was used in one infant with AV node reentry tachycardia. Nine infants with complex clinical presentations were believed to have failed medical management and underwent radiofrequency ablation. Five patients died, four of complications related to structural heart disease and one shortly after radiofrequency ablation was performed. No deaths appeared to be related to antiarrhythmic medications. No drug-related side effects requiring medication change occurred, and no proarrhythmia was observed. Thus medical therapy appears to be effective and safe in infants with SVT. Radiofrequency ablation should be reserved for rare infants who fail aggressive medical regimens or when the situation is complicated by ventricular dysfunction, severe symptoms, or complex congenital heart disease.

PMID:
8554021
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk